MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW AXSOS 3 TI 4.0MM / L50MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW AXSOS 3 TI 4.0MM / L50MM; PLATE, FIXATION, BONE
Model Number 661050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 01/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "dr.Used the ankle fusion plate to fuse the tibiotalar joint.We put in 7 screws (4.0 locking qty 4, 3.5 cortex screws qty 2, 6.5 cannulated screw qty 1) into the plate.The patient came back to clinic today 1/28 in some pain and dr.Took and x-ray and we discovered 3 screws have broken and the plate is sitting of the bone." additional information: screws broke sometime between 12/17-1/28.The patient came in on 1/28 with pain and swelling of her ankle.We determine through x-ray that the screws failed.Before she was weight bearing as tolerated and now she is in a cam boot.No further action has been planned at the moment.Her activity level is low and she is diabetic.She has had previous surgeries on same foot 6 years ago.Orif or righty tri mal and syndesmotic screws and then hardware removal.Her diabetes is poorly controlled a1c is high.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since x-rays were provided and show three broken screws.No devices were returned, but the x-rays show that the two most proximal screws on the plate broke, as well as the screw below the cannulated 6.5mm one.Since medical information about the patient were provided, the opinion of a medical expert was requested: " unfortunately the provided information is very limited.The x-ray provided is only in one direction and the patient information is limited as well.[.] in october 2020 the ankle fusion system was placed, in jan 2021 it was noticed that the proximal screws were broken.In the lateral x-ray which is provided it is clear the cortical 3.5 screws broke and 1 tibial locking screw.From a biomechanical perspective it could be argued if this construct contributed to the failure of the screws.Distally the construct is very rigid with only locking screws and the additional cp screw.Proximally the construction only relies on the 2 cortical screws.The early (full) weightbearing in this obese patient may have led to a lot of additional stress on the proximal part of the plate, especially if she still had (unwilling) movement in her ankle while walking.This additional stress and (micro-)movement on the proximal part of the plate may have caused the screws to fail from proximal until even the locking screw in the tibia broke.It seems that also the cp screw was retracted a bit into the (to be) fused joint.As always the failure of the construct is a multifactorial problem, in this case there are patient and construct factors that both may have contributed to the breakage.[.]" based on investigation, the root cause was attributed to various factors amongst which we can name a rigid construct and an improper weight bearing conditions.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW AXSOS 3 TI 4.0MM / L50MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11376333
Report Number0008031020-2021-00068
Device Sequence Number3865901
Product Code HRS
UDI-Device Identifier07613252579908
UDI-Public07613252579908
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K123964
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number661050
Device Catalogue Number661050
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/28/2021
Supplement Date Received by Manufacturer03/29/2021
Initial Report FDA Received Date02/24/2021
Supplement Report FDA Received Date04/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient Weight109